Thanks to all of you who responded to my question about Sotolol via Bisoprol.   I have decided to stick with Sotolol for the time being as I have been on it for approximate 7 years with no real ill-effects.  I just got worried after reading that it was no longer supported by NICE.  My EP had not heard that was so and ask if I would send him some evidence,  but as I cannot find any reference to it in the NICE guidelines I will just have to let it drop.  

Being able to contact the group is always a comfort.

9 Replies

  • The NICE guidelines 2014 for management of AF specifically exclude sotalol as a beta blocker for both rate control (para 1.6.2) and rhythm control (1.6.11). It is surprising if any EP is unaware of that.

    I was prescribed it for the first time by my local hospital after a cardioversion  last November and BobD then drew the guidelines to my attention after I posted on here

    I was on sotalol for nearly 3 months and didn't have any problems or AF. However, like you I was worried about it and when I saw my EP in February he put me back on Metoprolol, which I've been on for years. However he seemed fairly relaxed about the sotalol, although did say he would not have prescribed it - basically he took me off it at my request.

    Two weeks later I had a long episode of AF and 2 shorter ones since - no idea if there is any connection but I'm having a 2nd ablation on 9 May and the EP and I agreed it was not a good idea to change anything at present given the circumstances.

    Obviously sotalol is still available and prescribed and guidelines are simply that - perhaps other conditions are taken into account when prescribing it.

    As you've been on it for 7 years one can understand any reluctance to change it. However I would have thought your EP should be up with basic guidance that's been around for 2 years - surely it's not up to the patient to find it and tell him?

    Best wishes.

  • I think that's a wise move on your part.  Every drug has side effects, some more than others.  But if a drug works for you without noticeable side effects then why change ?   But then Bisoprolol almost killed me so maybe I'm a bit biased :-)

  • Sotalol is still given for AF in Australia and the USA it is usually the first drug of choice by EP's ; according to my EP and several major cardiac units it has the least  side effects; but of course  many drugs have the potential for serious side effects

  • Worrying hearing so much bad about Bisoprolol, I have had no ill effect from it at all take 2.5 a day. Perhaps I am just lucky

  • I also don't see how bisoprolol is getting bad press. I've taken it for several years and have just had it increased to 10mg. Maybe what seems like side effects could be the different types of concoctions we are on. 

  • Why have had  you increased  taking Bisoprolol to 10mg.?

    Is the smaller dose did not help? By increasing the dose the episodes of AF or PAF stopped or timely reduced ?

    Thank you

  • I was taking 7.5mg and because my symptoms were getting no better was put on 10mg. The EP is trying to give me a better quality of life, lower the amount of medication I take, and to stop these ectopics. 

  • Taking Bisoprolol 2.5 mg./a day at the morning, even do not have.AF.

    Or sometimes as PIP, when started AF. If does not go back to rhythm,

    than I very reluctantly take Flecidiane. I thing, everything is individual ,

  • When  one of the  beta-blocker Metoprolol ,Bisoprolol or Sotalol  are prescribed  forPAF ,AF  or LAF is it taking into account the patient's other medical condition (heart problem, cholesterol level, blood preassure,sugar level,weight lb.,diet, etc).??

    The accurate trial  approach is necessary. But some of the doctors simply reluctant to do it. Insisting on paying attention to any side effect from one or another med. ,might convince the Drs. for reconsideration.

    And of course, self education a  must. Go to Drs, with the  notes from official sources, though many specialist do not like this. Well, it is our life.

You may also like...